The US Food and Drug Administration (FDA) has still yet to discover medications that can be approved to treat the withdrawal symptoms of Gabapentin. Despite this, a lot of experts say that the best withdrawal treatment plan can be designed by both the patient and the physician to really ensure that any progress made is designed to suit the patient’s needs.
The outcomes of withdrawal for every person are different and nobody can really foretell that serious complications may arise unless the patient is constantly assessed by medical experts and any signs of complication are spotted early on. By then, proper medical care can mitigate these severe conditions, ensuring the safety of the patient during the detox process.
Understanding the Nature of Gabapentin
It is important to understand that despite the multiple uses of the drug in treating several illnesses, it contains an addictive potential that can pose withdrawal symptoms once the cessation of the drug takes place. This nature must be highly considered even before prescribing Gabapentin for a certain illness.
Gabapentin has been so widely prescribed in the country that its number has even surpassed the prescriptions of opioid painkillers. This has been tapped as the reason why the cases of Gabapentin abuse and misuse have rapidly increased over time. This is a cause for concern and something that calls out to take extra caution when taking Gabapentin.
Managing Gabapentin Withdrawal Symptoms
While it is a known fact that withdrawal from any addictive substances can pose multiple health risks that can even be fatal if done without medical supervision, experts note that some individuals only resort to medical care when they experience severe conditions during withdrawal to Gabapentin. This makes knowledge of its nature quite limited to understand.
While inpatient treatment can be prescribed to withdraw from the substance, this is not always the case. Some patients undergo withdrawal at home, however, they remain guided by their physicians. Any symptoms and progress are communicated to their doctors and with this, proper intervention can continue to effectively help them cope with withdrawal.
The most effective method of easing the withdrawal symptoms of Gabapentin is to gradually taper off a patient’s dose. By doing this, the brain is given more time to cope with the reduction of the drug in one’s system. Natural brain chemicals are given enough time to reactivate after being disabled when the drug was still present in the body.
This mechanism helps limit the surge of withdrawal symptoms and even prevent occasions of relapse. Typically, doses are reduced weekly while some experts recommend a four-day interval of a daily maximum reduction of 300 mg. Significant outcomes have been observed among patients who follow a slower taper schedule.
Despite the positive results of following a taper schedule during withdrawal, this may not work alone among individuals who have misused and abused the drug. Even those who engaged with any substance addiction in the past are not recommended to simply taper off their Gabapentin dosage. Therapies are most likely added to their treatment plan.
Addiction is another factor that requires treatment during withdrawal. People who have been into substance abuse are highly prescribed to take psychological treatment on top of medical prescriptions. Withdrawal at home is also highly discouraged for this case because withdrawal to Gabapentin can really trigger complex conditions when substance addiction is involved.
Treatment for Gabapentin Withdrawal
If there are no FDA-approved drugs that can be prescribed for treating the withdrawal symptoms of Gabapentin, what could be done when certain symptoms start to kick in?
Certain drugs can be prescribed to treat specific withdrawal symptoms of Gabapentin, however; it must also be kept in mind which ones may cause dangerous interactions with the drug. The following can shed light as to what prescriptions are acceptable during withdrawal to the substance.
Safe Medications for Withdrawal
Over-the-counter medicines can be safely taken to treat common pain such as headache and gastrointestinal pain. It is also safe to take paracetamol, ibuprofen, and aspirin in case one experiences fever. However, before attempting to take one, make sure to consult one’s physician first. This is to ensure safety above anything else.
When a person who is under withdrawal treatment for Gabapentin experiences allergy, high blood pressure, rapid heartbeat, and difficulty in breathing, it is necessary to seek medical help right away. The same thing applies when there are manifestations of psychosis or multiple seizures that often occur.
Dangerous Drug Interactions with Gabapentin
Gabapentin is classified as an anticonvulsant which means that it affects brain processes by slowing down rapid activities. This often results in calmness and even sedation. Any substance whose nature contrasts with the function of Gabapentin can lead to dangerous outcomes.
For instance, while anxiety is a common withdrawal symptom of Gabapentin, it is not advisable to treat the condition with the use of antidepressants. Antidepressants aim to increase brain activity, totally in contrast to what the presence of Gabapentin does. This interaction may lead to difficulty in breathing as well as a rapid heartbeat.
Patients are also highly advised never to take alcohol while on a withdrawal treatment to Gabapentin. The interaction may cause nausea as well as drowsiness to the person. This is also the same effect when one takes sleeping aids in response to having trouble sleeping. It is best to avoid these, specifically such as melatonin to respond to insomnia.
Apart from making one feel dizzy and drowsy, these interactions may also impact the brain’s cognition. Disorientation and confusion may amplify when these drugs are taken during withdrawal. The best option for these cases would be to increase nutrition by keeping a balanced diet and staying hydrated all the time.
Antacids may also be likely prescribed to treat heartburn however, they may lower the potency of Gabapentin in the body. This might trigger a tougher withdrawal if that is the case. Despite this, antacids can still be safely taken as long as there is a two-hour gap given between taking Gabapentin.